Hand-Crafted Glass Molecules!
Donate $125 to Erowid & get an art glass molecule.
(Pick caffeine, DMT, dopamine, ethanol, harmine, MDMA,
mescaline, serotonin, tryptamine, nitrous, THC, or psilocybin)
More Hindrance Than Help
Bupropion (Wellbutrin)
by Wonderama
Citation:   Wonderama. "More Hindrance Than Help: An Experience with Bupropion (Wellbutrin) (exp18726)". Erowid.org. Nov 7, 2002. erowid.org/exp/18726

 
DOSE:
  oral Pharms - Bupropion (capsule)

BODY WEIGHT: 150 lb


Early 2000 – I went on Wellbutrin for smoking cessation. It took for a couple of weeks at 300mg/day, (150 2x) to feel any effect, and I didn’t feel much other than not wanting more than half a cigarette. I didn’t quit smoking, and I didn’t refill prescription.

Summer 2000 – I went on it again for smoking cessation – again I was on 300mg/day (150 2x). It took for a couple of weeks before I stopped smoking. There were no effects other than not wanting a cigarette. I went on vacation at about the 5-week point, forgot to take my meds, and started smoking again.

Early 2001 – Started again for smoking cessation. 300mg/day (150 2x daily). The first couple of days were fine. Day 3 I had trouble sleeping. Day 4 I couldn’t sleep, and was having heart palpitations. I got out of bed for about half an hour, and decided to give sleep another try. Within half an hour I was still awake and still having heart palpitations, so I got out of bed again– my legs were weak (I was barely able to walk), I was hallucinating (breathing carpet and walls). I was definitely experiencing overdose symptoms, but I didn’t get medical attention. 10mg Ambien knocked me out after a couple of hours of the OD effects. I stopped taking it then and there. I had no further negative effects after the one occurrence.

Early 2002 – I went back on Wellbutrin for smoking cessation/depression. I had quit smoking about a month prior to taking, only using the patch. I had been depressed for about 6 months, and was having a very hard time with not smoking, which contributed significantly to my depression. I went on 100mg/day. It made a small difference with smoking cessation and with depression for a couple of weeks, and then the effects on depressed state seemed to diminish. I consulted with an MD, who upped dose to 200mg/day. Within 4 days of increasing dose noticed definite stimulant effects (mostly increased productivity both at work and at home), not sure if that is due to the stimulant effects of the drug or the lessening of my depression – perhaps a combo of both. It didn’t affect my sleep. I was comfortable on that dose. I wouldn’t increase unless the effects on depression diminished again. Still not smoking after 8 weeks.

Summer 2002 –I saw a new doctor for my depression, who upped my dose to 300mg/day. It hadn’t really helped, but I did have 3-4 good weeks in August. I finally felt like it was doing its job. At the beginning of September, I had an experience with DOB that was intense and scary, and I found myself depressed again after the trip. My doctor (who is aware of my psychedelic use) then upped my dose to 400 mg/day. I started feeling very neutral. I couldn’t be happy, and I couldn’t be sad unless something catastrophic happened. I also started experiencing side effects. They were classic stimulant effects – insomnia, jaw clenching (which leads to headaches and jaw pain for me since I have TMJ) and nervousness. In October, I talked to my doctor about going off the Wellbutrin since it wasn’t having much of an effect on my depression, and the side effects were interfering with my well being. He agreed and put me on a “tapering off” schedule. For the first week I went from 400mg/day to 300mg. The next week I went to 150mg, then 100mg. During the second week of tapering off I began to feel better. It was like a weight had been lifted, and for the first time in months, I was able to feel. I’m feeling like I did before I got depressed, which is a welcome change. I have 4 days left of the 100mg pills, and I don’t anticipate and problems or relapse once I’m totally off.

In the grand scheme of things, I would say that it was more of a hindrance than help. It was as if there was something that I needed to access to feel better, that the meds were blocking. And now that I’m on a very low dose and will soon be off completely, I seem to be able to address and deal with the underlying issues, which I wasn’t able to do the entire time I was on it.

Exp Year: 2002ExpID: 18726
Gender: Female 
Age at time of experience: Not Given 
Published: Nov 7, 2002Views: 73,441
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Bupropion (87) : Not Applicable (38), Addiction & Habituation (10), Health Problems (27), Retrospective / Summary (11)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults